Hail, Union
- When
- March 13, 6:42 PM CST
- Where
- Union County, 0.49 mi NNW of Spearsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.936, -92.604
Quarter size hail fell in Spearsville.
A potent upper level storm system moved rapidly eastward across the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of March 13th. Cold air aloft accompanied this upper level trough while surface temperatures warmed well into the 70s ahead of the trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A potent upper level storm system moved rapidly eastward across the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of March 13th. Cold air aloft accompanied this upper level trough while surface temperatures warmed well into the 70s ahead of the trough. This resulted in moderate instability across all of Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northern Louisiana. Multicell thunderstorms and a few discrete supercell thunderstorms developed with the aid of late afternoon heating and most of these storms were prolific hail producers. While the largest hail fell over Southwest Arkansas, penny to quarter size hail fell across portions of Northcentral Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 13, 4:27 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
527 PM CDT SUN MAR 13 2016
.AVIATION...
ISOLATED STRONG TO SEVERE STORMS WILL CONTINUE TO BE POSSIBLE
THROUGH AROUND 03Z AT THE TXK/ELD/MLU TERMINALS. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. GUSTY SOUTHWEST
WINDS WILL DECOUPLE AFTER 00Z THIS EVENING...REMAINING NEAR 4-8KTS
OR SO OVERNIGHT BEFORE INCREASING AGAIN AROUND 14/1500Z. PRESSURE
GRADIENT WILL BE STRONG ENOUGH MON AFTN FOR A FEW GUSTS UPWARDS OF
20KTS ACROSS OUR NE TX TERMINAL LOCATIONS AS WELL.
13
&&
.PREV DISCUSSION... /ISSUED 442 PM CDT SUN MAR 13 2016/
DISCUSSION...
TORNADO WATCH 42 ISSUED FOR PARTS OF THE FOUR-STATE REGION THROUGH
8PM CDT AS VERY WARM AND UNSTABLE CONDITIONS HAVE DEVELOPED THIS
AFTERNOON ACROSS MUCH OF THE REGION...AFTER A CAPPING INVERSION
HELD ON FOR MUCH OF THE DAY. COOLER AIR ALOFT FROM AN UPPER TROF
ADVANCING THROUGH THE RED RIVER VALLEY INTO THE ARKLATEX WILL HELP
TO EVEN FURTHER DESTABILIZE THE ATMOSPHERE WITH STEEP MID LEVEL
LAPSE RATES WHILE DEEP LAYER SHEAR ALSO INCREASES...ESPECIALLY
ACROSS SRN AR AND EXTREME NRN LA...GENERALLY ALONG AND NORTH OF
THE I-20 CORRIDOR. A FEW STORMS HAVE ALREADY GONE SEVERE ACROSS
PARTS OF SW AR WITH HAIL REPORTED AS WELL AS ROTATION WITH THESE
SAME STORMS. EXPECT THE PRIMARY THREATS OF LARGE HAIL AND DAMAGING
WINDS TO CONTINUE THROUGH THE EARLY EVENING HOURS...WITH ISOLATED
TORNADOES ALSO IN PLAY IF DISCRETE STORMS BECOME SUPERCELLULAR.
THE ENHANCED THREAT AREA COVERS NEARLY ALL OF SRN AR WITH A
SLIGHT RISK EXTENDING A BIT FARTHER SOUTH ACROSS PARTS OF NRN
LA...WHERE THE DYNAMICS ARE A BIT LESS FAVORABLE BUT STILL
SUPPORTIVE OF SEVERE CONVECTION. THE THREAT WILL QUICKLY DIMINISH
FROM WEST TO EAST AS THIS UPPER TROF SHIFTS TO THE NE...WITH
SOUTHERLY WINDS GRADUALLY DROPPING OFF IN THE PROCESS. SO...PLAN
TO LET OUR LAKE WIND ADVISORY IN EFFECT FOR MUCH OF THE REGION
CARRY THROUGH THE 7PM EXPIRATION.
A MUCH WELCOME CHANGE WILL START OFF THE NEW WORK WEEK AS A MORE
ZONAL PATTERN SETS UP WITH WELL ABOVE AVERAGE TEMPERATURES THROUGH
TUESDAY...SOARING INTO THE 80S FOR HIGHS FOR NEARLY ALL OF THE
REGION. BY WEDNESDAY...A COLD FRONT WILL SLIDE SWD FROM THE PLAINS
AND BRING OUR NEXT CHANCE OF RAIN AS IT SLOWLY SAGS SOUTH TO ALONG
THE I-20 CORRIDOR BEFORE POSSIBLY STALLING BRIEFLY. THIS WILL KEEP
AT LEAST SLIGHT RAIN CHANCES GOING THROUGH MUCH OF THE EXTENDED
PERIOD WITH ANOTHER UPPER LEVEL TROF SET TO ARRIVE IN TIME FOR
THE WEEKEND. FORTUNATELY...THE PROJECTED RAINFALL AMOUNTS DO NOT
LOOK OVERLY IMPRESSIVE DURING THIS MID TO LATE WEEK TIMEFRAME...
WHICH IS CERTAINLY WELCOME NEWS GIVEN THE CURRENT STATE OF ONGOING
FLOODING ACROSS PARTS OF OUR REGION.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 56 83 62 82 / 20 0 0 10
MLU 57 80 60 81 / 40 10 0 0
DEQ 52 80 54 78 / 20 0 0 0
TXK 53 81 59 80 / 30 0 0 0
ELD 54 80 60 80 / 60 0 0 0
TYR 54 85 60 83 / 10 0 0 10
GGG 54 84 62 82 / 10 0 0 10
LFK 56 86 62 85 / 10 0 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ001>003-
010>013-017>022.
OK...NONE.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ108>112-
124>126-136>138-149>153-165>167.
&&
19/13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1215 PM CDT SUN MAR 13 2016 TXZ124-125-136-137-149>153-165>167-141715- WOOD-UPSHUR-SMITH-GREGG-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY- ANGELINA-SAN AUGUSTINE-SABINE- 1215 PM CDT SUN MAR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG SOUTHERLY WINDS NEAR 20-25 MPH THIS AFTERNOON HAVE THE POTENTIAL TO POSSIBLY TOPPLE SMALL TREES AND RESULT IN ISOLATED POWER OUTAGES...DUE TO SOGGY TREE ROOTS FROM RECENT HEAVY RAINS. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE...MAINLY NORTH OF THE I-20 CORRIDOR LATE THIS AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. LAZ001-002-010>013-017>022-TXZ096-108>112-126-138-141715- CADDO-BOSSIER-DE SOTO-RED RIVER-BIENVILLE-JACKSON-SABINE- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-MARION-HARRISON- 1215 PM CDT SUN MAR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND POSSIBLY SOME HAIL. FOR THOSE AREAS WHERE EVEN BRIEF HEAVY RAINFALL OCCURS...ALREADY FLOODED AREAS MAY BE IMPACTED. ALSO...STRONG GUSTY WINDS HAVE THE POTENTIAL TO TOPPLE TREES AND RESULT IN POWER OUTAGES...DUE TO SOGGY TREE ROOTS FROM RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. ARZ050-051-059>061-070>073-LAZ003>006-014-OKZ077-TXZ097-141715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-WEBSTER-CLAIBORNE-LINCOLN-OUACHITA-MCCURTAIN-BOWIE- 1215 PM CDT SUN MAR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE MAINLY LARGE HAIL AND STRONG TO DAMAGING WIND GUSTS. ISOLATED TORNADOES ALSO CANNOT BE RULED OUT WITH SOME OF THESE STORMS. FOR THOSE AREAS WHERE EVEN BRIEF HEAVY RAINFALL OCCURS...ALREADY FLOODED AREAS MAY BE IMPACTED. ALSO...STRONG GUSTY WINDS MAY TOPPLE TREES AND RESULT IN POWER OUTAGES...DUE TO SOGGY TREE ROOTS FROM RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. 19
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
704 PM CDT SUN MAR 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 NE DIERKS 34.14N 93.99W
03/13/2016 M1.75 INCH HOWARD AR LAW ENFORCEMENT
GOLFBALL SIZE HAIL COVERING THE GROUND NEAR GREENS
CHAPEL ROAD.
&&
EVENT NUMBER SHV1600188
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
706 PM CDT SUN MAR 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 W DIERKS 34.12N 94.07W
03/13/2016 E1.00 INCH HOWARD AR EMERGENCY MNGR
1 INCH HAIL WEST OF DIERKS
&&
EVENT NUMBER SHV1600189
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
709 PM CDT SUN MAR 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL SMACKOVER 33.36N 92.73W
03/13/2016 E2.00 INCH UNION AR LAW ENFORCEMENT
2 INCH HAIL REPORTED IN SMACKOVER
&&
EVENT NUMBER SHV1600190
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT SUN MAR 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 SW WILTON 33.74N 94.15W
03/13/2016 E0.75 INCH LITTLE RIVER AR TRAINED SPOTTER
DIME SIZE HAIL REPORTED JUST SOUTHWEST OF WILTON
&&
EVENT NUMBER SHV1600191
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 PM CDT SUN MAR 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 7 N STRONG 33.21N 92.36W
03/13/2016 UNION AR TRAINED SPOTTER
ROPE TORNADO REPORTED IN THE NEW LONDON COMMUNITY
&&
EVENT NUMBER SHV1600192
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
727 PM CDT SUN MAR 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 9 ESE EL DORADO 33.15N 92.53W
03/13/2016 E1.00 INCH UNION AR BROADCAST MEDIA
&&
EVENT NUMBER SHV1600193
20The Shreveport radar (KSHV), 128 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
3 hail. Local standard time, as filed.
Quarter size hail fell in Spearsville.
Nickel size hail was reported in Downsville.
Nickel size hail was reported in the Chatham community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616300, 616301, 616302.